North Carolina, 2021

Rip Current in North Carolina, June 28, 2021

June 28, 2021 · NWS ILM · 1 event in 1 county or zone

Strong rip currents produced multiple rescues at both Wrightsville and Carolina Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents produced multiple rescues at both Wrightsville and Carolina Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 28, 5:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 5:22 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
622 AM EDT Mon Jun 28 2021

.SYNOPSIS...
A tropical wave will approach the South Carolina coast and move
onshore today, bringing increasing moisture and scattered
showers. A cold front will approach from the northwest later in
the week, bringing better thunderstorm chances by the weekend.
Temperatures should continue to hover around normal for late
June and early July.

&&

.NEAR TERM /THROUGH TUESDAY/...
Tropical wave AL96 still has 12 hours to develop before reaching the
Georgia coastline later today. NHC has upped the chance of
development to 60 percent given the increase in convection near the
satellite-estimated center this morning. For our portion of the
Carolinas there should be little difference in sensible weather
between a strong tropical wave and a tropical storm: humid onshore
winds blowing 15-25 mph at the coast should push scattered showers
and a few thunderstorms inland today. Forecast PoPs range from 60
percent south of Myrtle Beach to only 30 percent across
Elizabethtown and northernmost Robeson county. Radar at 3 AM already
shows bands of showers lining up across the coastal and offshore
waters ready to move onshore before daybreak.

Onshore flow should keep temperatures a little below normal for most
areas today with forecast highs in the mid 80s along the coast to
near 90 in Darlington and Bennettsville. Convective activity should
diminish tonight, although low chances of showers will be maintained
in the forecast near the coast due to speed convergence with onshore
winds and an unstable tropical airmass. Forecast lows range from the
low 70s inland to the mid 70s at the coast.

With the tropical wave moving farther inland across Georgia on
Tuesday we lose some mid-level moisture and expect precipitable
water values to fall from 1.9 inches today to 1.7 inches Tuesday.
Perhaps more importantly, the upper level ridge off the Mid Atlantic
coast nudges back into the eastern Carolinas and a subsidence
inversion begins to reappear between 7k-10kft. This should reduce
the coverage of showers compared to today, and forecast PoPs Tuesday
are around 30 percent.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Bermuda high pressure will continue to ridge into the area from
the east through the period. This will continue the threat for
isolated, mainly afternoon and evening convection. Temperatures
will be appropriate for the season with mins in the low 70s and
maximums Wednesday in the upper 80s to lower 90s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Bermuda high pressure will carry one more day of influence, but
heights begin to fall Thursday night, as a trough and
associated cold front begins to dig into the area. Scattered
shower and thunderstorm chances increase going into the weekend,
with the front itself moving into the area by Sunday. Highs
will be in the vicinity of 90 Thursday and Friday but should
top out in the upper 80s for the weekend, due to ample cloud
cover. Lows will be in the lower 70s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
An onshore wind today will give us a chance of isolated showers.
Best chance will be mid to late morning as the convection will
push inland fairly quickly. Continued southeast flow tonight.

Extended Outlook...Generally VFR during the daylight hours
with early morning MVFR/IFR chances.

&&

.MARINE...
Through Tuesday...Tropical wave AL96 is located several hundred miles
east of Savannah, GA and is moving westward at nearly 20 mph.
NHC has upped the chance of development to 60 percent given the
increase in convection near the satellite-estimated center this
morning. Should this system develop into a named tropical storm
it would be given the name "Danny."

Our portion of the South and North Carolina coastal waters is far
enough north of the wave that our winds, seas, and shower coverage
should not depend on whether the system develops into a tropical
storm or not. East winds near 20 knots across the South Carolina
waters and 15 knots across the NC waters are expected to continue
through the day. Scattered showers should be most numerous near and
south of Myrtle Beach. The long easterly fetch behind the tropical
wave has raised seas to 4-5 feet, and 6 foot seas are expected to
develop during the day. A Small Craft Advisory will remain posted
for all waters through this evening. As the wave moves inland across
Georgia and weakens tonight and Tuesday, winds should veer
southeasterly and weaken in speed to 10 knots or less.

Tuesday night through Friday...S winds 5 to 10 KT Tuesday night
and Wednesday will increase to 10 to 15 KT Wed night before
becoming SW Thursday. Speeds will increase to 15 to 20 KT
Friday as the front nears a bit. Seas of 2 to 3 FT Tuesday night
will persist into Thursday before building to 3 to 4 FT for
Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...31
LONG TERM...31
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Jun 28, 2:32 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
332 AM EDT Mon Jun 28 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
290745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
332 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-290745-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
332 AM EDT Mon Jun 28 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated rip current risk possible through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-290745-
Coastal Brunswick-
332 AM EDT Mon Jun 28 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-290745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Mon Jun 28 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Inland New Hanover

When
June 28, 9:00 AM EST to 3:00 PM EST
Where
Inland New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A total of 10 rip related rescues occurred at Wrightsville and Carolina Beaches.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967632.